Illinois, 2012

Hail in Illinois, March 14, 2012

March 14, 2012 · NWS LSX · 3 events in 3 counties and zones

Scattered thunderstorms developed over the region. A few of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered thunderstorms developed over the region. A few of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 14, 2:19 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 14, 2:19 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT WED MAR 14 2012

.SHORT TERM...
ISSUED AT 215 PM CDT WED MAR 14 2012
(TONIGHT AND THURSDAY)

MAIN CONCERN CONTINUES TO BE THE CHANCES OF THUNDERSTORMS THE NEXT
24 HOURS. LATEST RUNS OF THE RUC/HRRR/LOCAL WRF STILL INDICATE THAT
THE ONGOING DEVELOPMENT OF STORMS OVER SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS WILL PUSH EAST OF THE CWA EARLY IN THE EVENING.
CHANCES WILL THEN BE LOWER LATE EVENING INTO THE OVERNIGHT AS WEAK
ASCENT WEAKENS AND INSTABILITY BECOMES ELEVATED. CHANCES WILL
INCREASE AGAIN LATE TONIGHT OVER THE SOUTHERN CWA AS BOTH THE
LOCAL WRF/GFS ARE SHOWING AN INCREASE IN 925-850MB MOISTURE
CONVERGENCE OVER SOUTHERN MO AND IL AROUND 12Z. EXACT EVOLUTION OF
CONVECTION TOMORROW IS IN QUESTION AS UPPER SUPPORT IS LACKING AND
THE LOW LEVEL MOISTURE CONVERGENCE WEAKENS BY LATE MORNING. DO
EXPECT THAT ATMOSPHERE WILL ONCE AGAIN BECOME VERY UNSTABLE WHICH
WARRANTS KEEPING THE CHANCE OF THUNDERSTORMS THROUGH THE
DAY...PARTICULARLY ALONG ANY RESIDUAL OUTFLOW BOUNDARIES.

WENT TOWARD THE WARMER SIDE OF GUIDANCE TONIGHT GIVEN THE CURRENT
DEWPOINTS AND EXPECTED SCT-BKN CLOUDS. THE COOLER TEMPERATURES IN
THE MID 70S FOR TOMORROW LOOK REASONABLE GIVEN THERE SHOULD BE
MORE CLOUDS AND BETTER RAIN CHANCES. OTHERWISE THE REST OF THE CWA
SHOULD HAVE ANOTHER DAY OF 80+ DEGREES.

BRITT

&&

.LONG TERM...
ISSUED AT 318 PM CDT WED MAR 14 2012
(TOMORROW NIGHT THROUGH WED)

FEW CHANGES WERE MADE TO THE LATTER HALF OF THE SHORT TERM. MDLS
SHOW LITTLE CHANGE IN AIRMASS INTO THE FIRST HALF OF THE WEEKEND.
HAVE THEREFORE KEPT A PERSISTENCE FORECAST GOING WITH HIGHS IN THE
80S WITH CHANCE OF TSRA. DIFFICULT TO GET REAL SPECIFIC REGARDING
TIMING OF ANY TSRA TOO FAR OUT.  MDLS INDICATE BEST CHANCES WILL BE
DURING THE AFTERNOON AND INTO EARLY EVENING HOURS. HOWEVER...SOME
INDICATION CONTINUES OF TSRA DEVELOPING DURING THE PRE-DAWN HOURS
AND CONTINUING INTO THE MORNING.

MDLS SUGGEST A MCS/MCV DEVELOPING THURS NIGHT ACROSS SRN MO/NRN AR
THEN MOVING ENEWD. ANOTHER SIMILAR SYSTEM IS SUGGESTED ON SAT. THESE
SYSTEMS APPEAR TO BE THE RESULT OF CONVECTIVE FEEDBACK...WHICH IS
POSSIBLE. HOWEVER...SINCE NUMEROUS MDLS HAVE A SIMILAR
FEATURE...INCLUDING THE ECMWF/GEM WHICH DO NOT INITIATE FROM THE
GFS...THIS SOLN SEEMS PLAUSIBLE. THAT SAID...THERE IS STILL SOME
UNCERTAINTY REGARDING LOCATION OF THESE SYSTEMS.

FOR THE EXTD...PERSISTENCE FCST MENTIONED ABOVE CONTINUES THRU TUES.
AGAIN...MDLS DO NOT INDICATE MUCH OF A CHANGE IN H85 TEMPS OF HEIGHT
CHANGES THRU MUCH OF THE EXTD.

BIG QUESTIONS ARISE FOR FCST ON WED AS MDLS DEPICT LARGE TROF WITH
STRONG LEE CYCLOGENESIS ON TUES. THE ECMWF HAS COME INTO AGREEMENT
WITH THE OTHER LONG RANGE MDLS CUTTING OFF THIS LOW AS IT APPROACHES
THE REGION...ALBEIT LATER. IF THIS SOLN VERIFIES...THE CWA WILL HAVE
ENHANCED CHANCES OF TSRA LATE TUES NIGHT INTO/THRU WED. STILL
BELIEVE TEMPS WILL REMAIN ABOVE AVG...BUT WILL START WITH COOLER
TEMPS COMPARED TO THE DAYS LEADING UP TO WED.

TILLY

&&

.AVIATION...
ISSUED AT 1239 PM CDT WED MAR 14 2012

STILL EXPECT SCATTERED THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST
MISSOURI AND SPREAD NORTHEAST WITH TIME. THINK THEY WILL STAY
PRIMARILY SOUTH AND EAST OF THE ST. LOUIS METRO TAFS THIS
AFTERNOON...THOUGH THERE IS ENOUGH OF A RISK TO KEEP THE MENTION
OF CB IN THE TAF AT THESE AIRPORTS. OTHERWISE...EXPECT STORMS TO
MOVE OUT OF THE REGION THIS EVENING...THOUGH SOME OF THE MODELS
ARE SHOWING AN INCREASE IN CHANCE OVER SOUTHERN MO AND IL LATE
TONIGHT. HAVE INTRODUCED A VCSH WITH A HIGH MVFR CIGS TO ACCOUNT
FOR THIS. OTHERWISE...CIGS OVER NORTHERN AND WESTERN MO SHOULD
SLOWLY INCREASE THROUGH THE AFTERNOON INTO THE LOW VFR RANGE...BUT
THEN SHOULD FALL BACK INTO THE MVFR RANGE TONIGHT.

SPECIFICS FOR KSTL...AS MENTIONED ABOVE...THINK THAT CHANCES FOR
TSRA AT KSTL IS ONLY 20-30 PERCENT THIS AFTERNOON...AND HAVE KEPT
THE CB ON THE CLOUD GROUP AT 20Z TO ACCOUNT FOR THIS. EXPECT ANY
STORMS TO MOVE WELL EAST OF THE TERMINAL BY 00Z. EXPECT EITHER LOW
VFR OR HIGH MVFR CIGS TONIGHT....THOUGH DO NOT HAVE HIGH
CONFIDENCE ON EXACTLY HOW LOW THE CIG WILL BE TONIGHT. EXPECT
ADDITIONAL SHRA TO DEVELOP OVER SRN MO AND IL TONIGHT...AND HAVE
INTRODUCED A VCSH AT 11Z TO COVER THE POTENTIAL FOR -SHRA IN THE
MORNING.

BRITT

&&

.CLIMATE...
HERE ARE THE RECORD HIGH MAXIMUM AND HIGH MINIMUM TEMPERATURES
FOR KSTL AND KCOU FOR WEDNESDAY 03/13 AND THURSDAY 03/15.

KSTL

DAY  DATE   HI MAX  YEAR   HI MIN  YEAR
WED 03/14     82F   1971     62F   1990
THU 03/15     80F   1945     60F   1919

KCOU

DAY  DATE   HI MAX  YEAR   HI MIN  YEAR
WED  03/14   82F    1971    54F    1990
THU  03/15   79F    1914    62F    1919

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 14, 2:31 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT WED MAR 14 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
331 PM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WIND GUSTS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY AND
AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TONIGHT.

TILLY

In the hours before

Special weather statement, Mar 14, 5:26 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
626 PM CDT WED MAR 14 2012

ILZ059-060-150015-
MACOUPIN IL-MONTGOMERY IL-
626 PM CDT WED MAR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY AND
SOUTHEASTERN MACOUPIN COUNTIES UNTIL 715 PM CDT...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STAUNTON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STAUNTON...
  GILLESPIE...
  BENLD...
  MOUNT OLIVE...
  WHITE CITY...
  HORNSBY...
  WALSHVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY
Local storm report, Mar 14, 5:41 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             BENLD                   39.09N  89.80W
03/14/2012  E0.25 INCH       MACOUPIN           IL   TRAINED SPOTTER

&&

TES
Local storm report, Mar 14, 5:43 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             MOUNT OLIVE             39.07N  89.73W
03/14/2012  E0.50 INCH       MACOUPIN           IL   TRAINED SPOTTER

&&

TES

The radar

The St Louis radar (KLSX), 88 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Macoupin

When
March 14, 5:51 PM CST to 5:53 PM CST
Where
Macoupin County, 0.99 mi ESE of Benld to Mt Olive
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.093, -89.804

Hail, Monroe

When
March 14, 6:20 PM CST to 6:23 PM CST
Where
Monroe County, 0.56 mi SE of Valmeyer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.295, -90.312

Hail, St. Clair

When
March 14, 6:53 PM CST
Where
St. Clair County, 1.02 mi NW of Millstadt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.458, -90.095

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369842, 369845, 369846.